Virginia, 2019

Heavy Snow in Virginia, December 10 to 11, 2019

December 10 to 11, 2019 · NWS MRX · 1 event in 1 county or zone

Moisture was still plentiful behind a strong cold front traversing the Southern Appalachian region and resulted in some light snowfall where in typical fashion, a little more snow accumulated in the higher terrain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Moisture was still plentiful behind a strong cold front traversing the Southern Appalachian region and resulted in some light snowfall where in typical fashion, a little more snow accumulated in the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 10, 6:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 10, 6:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
640 PM EST Tue Dec 10 2019

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Just a quick update this evening to slightly bump up snowfall
totals across some areas, mainly along the Cumberland Plateau,
central and northern TN Valley and up into SWVA. Moderate band of
snow that is currently along the Plateau will continue to move
across the east TN Valley over the next few hours, then begin to
dissipate as we lose jet support. Over the next few hours will be
our best chance for any remaining accumulating snowfall. Some of
the aforementioned areas may pick up an additional inch of snow
during this time. Again, snow tapering off toward midnight.

SR

&&

.AVIATION...
00Z TAF DISCUSSION.

Messy TAF forecast through the first half of the night as rain and
sleet continues to change to wet snow the rest of the evening.
This will cause MVFR and IFR cigs and vis to be common through at
least Midnight, along with very wet and slippery runways. CHA
will begin to see improving cigs and vis after 02Z as the
precipitation moves out. The lower cigs and vis will hold at TYS
until 03-05Z and will hold at TRI until 05-07Z due to the
precipitation lasting longer in these areas. All sites should
clear out after 08Z with VFR then prevailing through Wednesday.

RG

&&

.PREV DISCUSSION...
/ISSUED 312 PM EST Tue Dec 10 2019/
SHORT TERM...(Tonight through Wednesday)...
The primary headline of the short term period continues to be
strong cold advection behind a departing cold front amidst deep
longwave troughing aloft. Temperatures across the region continue
to fall this afternoon on a non-diurnal trend with freezing
temperatures observed across portions of the Cumberland Plateau at
this time with snow showers reported as well. Likewise, valley
locations have fallen off nicely as well with CHA currently seeing
RA at 41 degrees, RA and 42 at TYS, and RA at 45 for TRI. Further
cooling will favor a phase change from rain to snow (with sleet
mixed in initially) across the TN valley and into the Southern
Appalachians through the remainder of the evening. Deep moisture
does look somewhat limited further west, thus still thinking sub
advisory level snowfall accumulations across the vast majority of
the region. However, prolonged precipitation and lowered snow
levels across the high terrain of the east TN mountains will favor
accumulations in the 1-3 inch range, therefore an advisory was
issued for these areas. Otherwise, generally a half inch or less
is expected in the valley, closer to an inch over the plateau and
portions of SW VA. Precipitation will move out of the area
overnight into Wednesday morning yielding clearing skies amidst
light nly winds. Lows tonight will fall into the 20s areawide,
with highs struggling to top the mid 40s in the valley on
Wednesday, and low/mid 30s over the mountains.

CDG

LONG TERM...(Wednesday night through Monday)...
We will be transitioning between systems on Wednesday night into
Thursday as weak mid level ridging attempts to build in. Models
are finally coming into better agreement that on Friday a
shortwave should zip through the area bringing the next chance of
precipitation. With the system expected to move very near the
forecast area it means we could see a brief round of wintry
weather Thursday night into Friday morning in far Northeast
Tennessee and Southwest Virginia. Forecast soundings indicate that
there may be a warm nose around the 850mb layer with colder air
at the surface. This means we could see a wintry mix of
precipitation types in Northeast Tennessee and Southwest Virginia.
We will get a much better handle on how this system should evolve
once the currently ongoing precipitation moves east of the area
and the atmosphere has a chance to settle. For the rest of the
Eastern Tennessee Valley temperatures near the surface look to
remain warm enough that precipitation that falls on Thursday night
into Friday should remain as cold rain. Precipitation will linger
into Friday evening/night but should be all liquid by this point
as temperatures warm up during the day on Friday.

A drying out period behind this system will occur through most of
the weekend with only a few spotty showers, and temperatures near
normal on Saturday and Sunday.

A low pressure system with leading warm front will then move out of
the plains states early next week. As this system moves through
models are indicating that we should in general see all rain in most
of the Valley locations. Higher elevations of the Cumberland Plateau
into Southwest Virginia and Northeast Tennessee may see a wintry mix
on Sunday night into Monday morning. Moderate rain chances will
continue through the end of the 7-day forecast. Looking just beyond,
current models are indicating that rain chances should begin to
taper off by Wednesday morning.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             29  47  29  54  39 /  80  10   0  10  60
Knoxville McGhee Tyson Airport, TN  27  44  28  51  34 /  90  10   0  10  50
Oak Ridge, TN                       26  44  27  51  34 /  80  10   0  10  50
Tri Cities Airport, TN              26  40  25  48  30 /  90  10   0  10  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory until 7 AM EST Wednesday for Blount
     Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Dec 10, 3:23 PM EST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 PM EST Tue Dec 10 2019

TNZ018-041-043-045-047-072-074-087-112030-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
323 PM EST Tue Dec 10 2019

This Hazardous Weather Outlook is for the mountains of east
Tennessee.

.DAY ONE...This Afternoon and Tonight

Post frontal falling temperatures and residual moisture will
favor rain changing to snow showers tonight across the mountains
of east Tennessee. Snowfall accumulations of 1 to 3 inches are
expected above 3000 feet elevation, therefore a Winter Weather
Advisory is in effect tonight. Snowfall will end from west to east
overnight with dry conditions prevailing by sunrise Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Even though confidence is low at this time, there is still a
chance for some brief light accumulations of a wintry mix over the
northern Plateau, the northern mountains, and the northern Valley
during the Friday morning hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of wintry
precipitation Tuesday and Wednesday will be greatly appreciated.

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-112030-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington-Northwest Carter-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Russell-
323 PM EST Tue Dec 10 2019 /223 PM CST Tue Dec 10 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Post frontal falling temperatures and residual moisture will
favor rain changing to snow showers tonight across the Cumberland
Plateau and Tennessee Valley region. Accumulations are expected to
remain light, generally an inch or less. Snowfall will end from
west to east overnight with dry conditions prevailing by sunrise
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Even though confidence is low at this time, there is still a
chance for some brief light accumulations of a wintry mix over the
northern Plateau, the northern mountains, and the northern Valley
during the Friday morning hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of wintry
precipitation Tuesday and Wednesday will be greatly appreciated.

CDG

In the hours before

Special weather statement, Dec 10, 7:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
730 PM EST Tue Dec 10 2019

VAZ001-002-005-006-008-111200-
Lee-Wise-Scott-Russell-Washington-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise,
Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye,
Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
730 PM EST Tue Dec 10 2019

...LIGHT SNOW ACCUMULATIONS EXPECTED THIS EVENING AND OVERNIGHT...

Snowfall accumulations will generally remain below 1 inch, but
some of the higher elevations may receive around 2 inches of
snowfall. Most of the snow accumulations will occur on the grassy
and elevated surfaces. Snow tapers off after midnight.

Travel across the higher terrain may become difficult during the
overnight hours with wet roads. Secondary and back roads may have
some isolated patches of slushy snow.

NCZ060-061-TNZ016-017-039-040-042-044-046-067>071-073-083>086-
099>102-111200-
Cherokee-Clay-Hawkins-Sullivan-Hamblen-Northwest Cocke-
Northwest Greene-Washington-Northwest Carter-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Rhea-Meigs-McMinn-
Northwest Monroe-Hamilton-Bradley-West Polk-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Alpha, Morristown, Russellville, Bybee, Newport, Greeneville,
Johnson City, Elizabethton, Harriman, Eagle Furnace, Rockwood,
Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City,
Loudon, Bearden, Knoxville, Lake Forest, Jefferson City,
Strawberry Plains, Chestnut Hill, Dandridge, White Pine,
Happy Valley, Maryville, Alcoa, Harrisburg, Kodak, McMahan,
Sevierville, Seymour, Pigeon Forge, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Chattanooga, Cleveland, Tasso, Conasauga,
Archville, Benton, Parksville, Reliance, Big Frog Mountain,
Ducktown, and Turtletown
730 PM EST Tue Dec 10 2019

...LIGHT SNOW ACCUMULATIONS EXPECTED THIS EVENING AND OVERNIGHT...

Snowfall accumulations will generally be less than half an inch,
but some areas may see an inch or more, especially across any higher
elevations. Most of the snow accumulations will occur on the grassy
and elevated surfaces. Snow tapers off around midnight.

Travel across the higher terrain may become difficult during the
overnight hours with wet roads. Secondary and back roads may have
some isolated patches of slushy snow.

TNZ012>015-035>038-111200-
Scott-Campbell-Claiborne-Hancock-Morgan-Anderson-Union-Grainger-
Including the cities of Big South Fork National, Oneida,
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville,
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur,
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston,
Sneedville, Treadway, Kyles Ford, Pine Orchard, High Point,
Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette,
Rose Hill, Sharps Chapel, Luttrell, and Bean Station
730 PM EST Tue Dec 10 2019

...LIGHT SNOW ACCUMULATIONS EXPECTED THIS EVENING AND OVERNIGHT...

Snowfall accumulations will generally be around 1 inch, but some
areas may see up to 2 inches or more, especially across the
higher elevations. Most of the snow accumulations will occur on
the grassy and elevated surfaces. Snow tapers off between 10 PM
and midnight.

Travel across the higher terrain may become difficult during the
overnight hours with wet roads. Secondary and back roads may have
some isolated patches of slushy snow.

TNZ081-082-098-111200-
Sequatchie-Bledsoe-Marion-
Including the cities of Cagle, Dunlap, Cartwright, Lone Oak,
Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton,
South Pittsburg, Haletown (Guild), Jasper, Martin Springs,
Whitwell, Powells Crossroads, and Monteagle
630 PM CST Tue Dec 10 2019

...LIGHT SNOW ACCUMULATIONS EXPECTED THIS EVENING AND OVERNIGHT...

Snowfall accumulations will generally be around 1 inch or less,
but some areas may see up to 2 inches or more, especially for the
highest elevations along the Cumberland Plateau. Most of the snow
accumulations will occur on the grassy and elevated surfaces. Snow
tapers off around 10 PM.

Travel across the higher terrain may become difficult during the
overnight hours with wet roads. Secondary and back roads may have
some isolated patches of slushy snow.
Local storm report, Dec 10, 7:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EST TUE DEC 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             DUNLAP                  35.38N 85.39W
12/10/2019  M2.0 INCH        SEQUATCHIE         TN   PUBLIC

&&
Local storm report, Dec 10, 7:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EST TUE DEC 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     SNOW             GRANDVIEW               35.75N 84.84W
12/10/2019  M2.0 INCH        RHEA               TN   PUBLIC

&&
Local storm report, Dec 10, 7:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EST TUE DEC 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             ROCKWOOD                35.88N 84.68W
12/10/2019  M2.0 INCH        ROANE              TN   PUBLIC

            MEASURED ON ROCKWOOD MOUNTAIN.

&&
Local storm report, Dec 10, 7:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EST TUE DEC 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     SNOW             POWELL                  36.04N 84.03W
12/10/2019  M1.8 INCH        KNOX               TN   BROADCAST MEDIA

&&
Local storm report, Dec 10, 7:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EST TUE DEC 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     SNOW             WEARS VALLEY            35.72N 83.66W
12/10/2019  M0.5 INCH        SEVIER             TN   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Russell

When
December 10, 8:00 PM EST to December 11, 4:00 AM EST
Where
Russell forecast zone
Reported by
911 Call Center
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Three inches of snow was reported at Lebanon.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861325.